Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 11, NWS Albuquerque, NM

February 15, 2019

NWS Albuquerque, NM issued this wind advisory at Feb 15, 2019, 1:47 AM MST. It took effect at Feb 15, 2019, 9:26 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2019, 1:47 AM MST (08:47 UTC)
In effect from
Feb 15, 2019, 9:26 AM MST
Expired
Feb 15, 2019, 2:53 PM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

691 
WWUS75 KABQ 150847
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
147 AM MST Fri Feb 15 2019

...STRONG WINDS TO IMPACT PORTIONS OF EAST CENTRAL NEW MEXICO 
THIS AFTERNOON TO INCLUDE THE I-40 CORRIDOR...

NMZ523-533>537-151900-
/O.NEW.KABQ.WI.Y.0011.190215T1900Z-190216T0100Z/
Central Highlands-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-
147 AM MST Fri Feb 15 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 6 PM MST this
evening. 

* LOCATION...Central Highlands as well as Guadalupe, Quay, De
  Baca, Curry and Roosevelt counties to include Clines Corners,
  Santa Rosa, Fort Sumner, Melrose, Clovis and Portales. This also
  includes the I-40 corridor between Clines Corners and Tucumcari.

* WINDS...West and southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase beginning late morning peaking in
  strength during the afternoon before diminishing early evening.

* VISIBILITY...Reduced visibilities in patchy blowing dust will be
  possible.

* LOCAL IMPACTS...Drivers of high profile vehicles may experience
  difficult driving conditions. Strong and potentially dangerous 
  crosswinds will impact north to south oriented roads.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
698 
WWUS75 KABQ 151626
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
926 AM MST Fri Feb 15 2019

...STRONG WINDS TO IMPACT PORTIONS OF EAST CENTRAL NEW MEXICO
THIS AFTERNOON TO INCLUDE THE I-40 CORRIDOR...

Strong westerly winds will persist through the afternoon hours
across east central New Mexico. Localized areas of blowing dust
are possible. Winds will diminish this evening. 

NMZ523-533>537-160100-
/O.EXT.KABQ.WI.Y.0011.190215T1626Z-190216T0100Z/
Central Highlands-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-
926 AM MST Fri Feb 15 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* LOCATION...Central Highlands as well as Guadalupe, Quay, De 
  Baca, Curry and Roosevelt counties to include Clines Corners, 
  Santa Rosa, Fort Sumner, Melrose, Clovis and Portales. This 
  also includes the I-40 corridor between Clines Corners and 
  Tucumcari. 

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds will persist through the afternoon hours,
  peaking in strength around the noon hour. Wind speeds will
  diminish this evening. 

* VISIBILITY...Reduced visibilities in patchy blowing dust will 
  be possible. 

* LOCAL IMPACTS...Drivers of high profile vehicles may 
  experience difficult driving conditions. Strong and 
  potentially dangerous crosswinds will impact north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
776 
WWUS75 KABQ 152153
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
253 PM MST Fri Feb 15 2019

...STRONG WINDS HAVE DECREASED THIS AFTERNOON OVER EAST CENTRAL
NEW MEXICO BUT RETURN ON SATURDAY...

NMZ523-533>537-161200-
/O.CAN.KABQ.WI.Y.0011.000000T0000Z-190216T0100Z/
/O.NEW.KABQ.HW.A.0006.190216T1500Z-190217T0100Z/
Central Highlands-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-
253 PM MST Fri Feb 15 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has issued a High
Wind Watch, which is in effect from Saturday morning through
Saturday afternoon. The Wind Advisory has been cancelled. 

* LOCATION...Central Highlands as well as Guadalupe, Quay, De
  Baca, Curry and Roosevelt counties to include Clines Corners,
  Santa Rosa, Fort Sumner, Melrose, Clovis and Portales. This also
  includes the I-40 corridor between Clines Corners and the Texas
  state line.
 
* WINDS...West 25 to 40 mph with gusts up to 55 or 60 mph.

* TIMING...Strong winds will increase rapidly Saturday morning and
  persist through the afternoon hours before diminishing.

* VISIBILITY...Reduced visibilities in patchy blowing dust will 
  be possible. 

* LOCAL IMPACTS...Drivers of high profile vehicles may 
  experience difficult driving conditions. Strong and 
  potentially dangerous crosswinds will impact north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$

NMZ526-529-532-539-161200-
/O.NEW.KABQ.HW.A.0006.190216T1500Z-190217T0100Z/
South Central Mountains-Northeast Highlands-
Eastern San Miguel County-Eastern Lincoln County-
253 PM MST Fri Feb 15 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a High
Wind Watch, which is in effect from Saturday morning through
Saturday afternoon. 

* LOCATION...South Central Mountains, Eastern Lincoln County,
  Northeast Highlands and Eastern San Miguel County. 
 
* WINDS...West 25 to 40 mph with gusts to 55 or 60 mph.

* TIMING...Winds will begin to strengthen early Saturday morning,
  then become more widespread through midday. The strong winds 
  should decrease by early evening.

* VISIBILITY...Reduced visibilities in patchy blowing dust will 
  be possible. 

* LOCAL IMPACTS...Drivers of high profile vehicles may 
  experience difficult driving conditions. Strong and 
  potentially dangerous crosswinds will impact north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 14, 10:48 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 14, 10:48 PM MST, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1048 PM MST Thu Feb 14 2019

.AVIATION...
06Z TAF CYCLE
MVFR conditions continue across western and northern NM at KFMN,
KGUP, with periods of lower vis having occurred at KLAM and KSAF.
These are not expected to persist for very long, so did not forecast
them to continue in the KSAF TAF. Periods of -shra and br will
continue through 08Z-10Z, with isold IFR possible but unlikely,
becoming more orographically driven and isolated to the higher
terrain by 12Z. Mtn obscurations will also continue well into Friday
morning, slowly clearing into Friday afternoon. W/WNW winds are still
expected to restrengthen over the next few hours persisting into
Friday morning before tapering off in the afternoon. Cigs also will
slowly improve and clear becoming more sct by 15Z-18Z.

24/RJH

&&

.PREV DISCUSSION...332 PM MST Thu Feb 14 2019...
.SYNOPSIS...
Deep sub-tropical moisture will stream over much of the western two-
thirds of the state tonight into Friday morning. While snow levels
will remain high, heavy snow is forecast for the northern mountains.
Precipitation will taper off toward sunrise as the moisture shifts
east of the state. Relatively warm and breezy to locally windy
weather moves in for Friday, especially east. Colder and breezy to windy
weather is forecast over the weekend, along with scattered snow
showers across the northern third of the state. The very active
weather pattern continues into early next week with the potential for
widespread accumulating snow for the northern half to two thirds of
the state Monday into Tuesday.

&&

.DISCUSSION...
220+ mph jet/atmospheric river/fire hose poised to bring quite the
shot of rain and snow to the western two-thirds of the state tonight
and Friday morning. Upgraded winter storm watch to a warning(s) and
added the Chuska, Jemez and central Sangres zones to the warning.
Models have seemingly settled on precipitation/snow amounts and
given the record PWAT values combined with such strong upper-level
forcing related to the 220 mph jet, thinking the amounts could be a
bit underdone for the west facing slopes of the warned areas. The
upper trough and associated moisture plume shift east rapidly Friday
morning. Not much in the way of colder air associated with this
system so temps warm up nicely on Friday. The next short-wave troughs
in the mix for the weekend are colder with snow showers likely for
the northern third of the state wind strong west winds likely all
areas both Saturday and Sunday.

Pattern remains very active into early next week with a cold upper-
level closed low dropping southward through eastern CA/western NV.
This low combines with a closed upper low over NE and the associated
backdoor cold front to create quite the snow storm for the northern
half of the state Monday and Tuesday. The ECWMF has a similar
solution for early next week.

Yet another cold upper-level trough with access to sub-tropical
moisture drops in late next week. This is all thanks to the MJO
being stuck in phases 7/8 during the past week and a half. The long-
lived and deep anomalous convection in the central Pacific has
created this favorable pattern. Skiers, snowboarders, cross-country
skiers, snowshoers rejoice. The latter half of February looks
spectacular.

33

&&

.FIRE WEATHER...
A quick hitting but very moist storm system will cross the state
tonight and early Friday, with widespread wetting precipitation
across western and central New Mexico. Snow levels will be
relatively high, and any significant snow accumulations will be
limited to elevations higher than 8500 to 9000 feet and generally
north of Interstate 40. While strong westerly winds have tapered off
this afternoon, at least localized southwest to west wind gusts will
increase again over the mountains later tonight and early Friday.
Westerly winds to strengthen Friday afternoon from the central
mountain chain over most of the eastern plains, as much drier air
overspreads the region. Some localized critical fire weather
conditions may develop Friday afternoon across the western half of
the Northeast Plains, where high temperatures remain a lofty 10 to
nearly 20 degrees above average.

Temperatures trend downward Saturday and moreso Sunday with highs
tumbling to 5 to nearly 20 degrees below normal. Scattered rain and
snow showers will be possible through the weekend northwest and
north central, while another round of strong wind is likely for the
east and south on Saturday. Localized critical fire weather
conditions are possible over the East Central Plains Saturday
afternoon. Areal coverage of critical conditions both Friday and
Saturday afternoons aren't quite widespread enough to go ahead with
a fire weather watch, but will be monitoring any trend towards a
wider coverage.

Ventilation rates range from good to excellent east Friday and poor
to good west. Rates are mostly good to excellent over the weekend,
then become a mixed bag early next week.

A colder and snowier as well as windy storm system is forecast to
develop late Sunday night, impacting northern and central New Mexico
Monday into Tuesday before exiting. Another such system is forecast
for later next week.  Daytime highs for most of next week will
be about 10-20 degrees colder than average.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MST Friday for the following
zones... NMZ502-510>514.

&&
Hazardous weather outlook, Feb 14, 4:48 AM MST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MST Thu Feb 14 2019

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MST Thu Feb 14 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

An upper level trough with a rich tap of Pacific moisture will cross
from the west today through tonight. Wetting precipitation is
expected along and west of the central mountain chain with a few to
several inches of snow possible in the northern mountains, and a few
inches across the upper Rio Grande Valley and far northwest highlands
near and above 8,000 feet. Snow amounts over 10 inches will be
possible in the Tusas Mountains and on higher peaks of the Sangre de
Cristo Mountains, where snow drifts may exceed 3 feet. The heaviest
snow will fall tonight, with lighter amounts on Friday morning. In
addition, southwest wind gusts should exceed 50 mph on mountain peaks
tonight, then shift out of the west while continuing Friday. Although
additional snow accumulation will be light Friday morning, periods
of whiteout conditions are expected in the northern mountains above
8,000 feet due to blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday, west wind gusts over 50 mph will be possible in the mountains
and across the east central plains. Periods of whiteout conditions
will be possible in the northern mountains above 8,000 feet during
the morning.

Saturday, another strong wind event will be possible east of the
Continental Divide where gusts from 40 to 50 mph are expected. The
strongest winds should impact the central mountain chain and east
central plains, where gusts may exceed 55 mph.

Sunday night through Monday night, models are in fairly good
agreement on an upper level low pressure system crossing from the
west with the potential for widespread and potentially heavy snow
accumulation. A back door cold front is forecast to arrive just
before the upper level storm does, delivering cold air and moist
easterly upslope flow to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and wind damage
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

In the hours before

Local storm report, Feb 14, 10:23 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1023 PM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             CHAMA                   36.89N 106.58W
02/14/2019  M12.0 INCH       RIO ARRIBA         NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ201900872

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:44 PM MSTWinter Weather AdvisoryABQ26 hr
Feb 15, 2:53 PM MSTHigh Wind WatchABQ12 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.